Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014, Article ID 513108, 4 pages
http://dx.doi.org/10.1155/2014/513108
Case Report

Clozapine-Induced Myocarditis: Is Mandatory Monitoring Warranted for Its Early Recognition?

Queen’s University, 385 Princess Street, Kingston, ON, Canada K7L 1B9

Received 8 October 2013; Accepted 11 December 2013; Published 23 January 2014

Academic Editors: I. G. Anghelescu, L. Dell'Osso, Y. Kaneda, C. Lançon, N. Müller, and F. Oyebode

Copyright © 2014 T. A. Munshi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. S. Hägg, O. Spigset, A. B. Bahons, and T. G. Söderström, “Myocarditis related to clozapine treatment,” Journal of Clinical Psychopharmacology, vol. 21, no. 4, pp. 382–388, 2001. View at Publisher · View at Google Scholar · View at Scopus
  2. J. W. Magnani and G. W. Dec, “Myocarditis: current trends in diagnosis and treatment,” Circulation, vol. 113, no. 6, pp. 876–890, 2006. View at Publisher · View at Google Scholar · View at Scopus
  3. J. G. Kilian, K. Kerr, C. Lawrence, and D. S. Celermajer, “Myocarditis and cardiomyopathy associated with clozapine,” The Lancet, vol. 354, no. 9193, pp. 1841–1845, 1999. View at Publisher · View at Google Scholar · View at Scopus
  4. S. J. Haas, R. Hill, H. Krum et al., “Clozapine-associated myocarditis: a review of 116 cases of suspected myocarditis associated with the use of clozapine in Australia during 1993-2003,” Drug Safety, vol. 30, no. 1, pp. 47–57, 2007. View at Google Scholar · View at Scopus
  5. D. B. Merrill, G. W. Dec, and D. C. Goff, “Adverse cardiac effects associated with clozapine,” Journal of Clinical Psychopharmacology, vol. 25, no. 1, pp. 32–41, 2005. View at Publisher · View at Google Scholar · View at Scopus
  6. J. J. Layland, D. Liew, and D. L. Prior, “Clozapine-induced cardiotoxicity: a clinical update,” Medical Journal of Australia, vol. 190, no. 4, pp. 190–192, 2009. View at Google Scholar · View at Scopus
  7. E. Wooltorton, “Antipsychotic clozapine (Clozaril): myocarditis and cardiovascular toxicity,” Canadian Medical Association Journal, vol. 166, no. 9, pp. 1185–1186, 2002. View at Google Scholar · View at Scopus
  8. K. J. Ronaldson, A. J. Taylor, P. B. Fitzgerald, D. J. Topliss, M. Elsik, and J. J. McNeil, “Diagnostic characteristics of clozapine-induced myocarditis identified by an analysis of 38 cases and 47 controls,” Journal of Clinical Psychiatry, vol. 71, no. 8, pp. 976–981, 2010. View at Publisher · View at Google Scholar · View at Scopus
  9. A. Ansari, B. J. Maron, and D. G. Berntson, “Drug-induced toxic myocarditis,” Texas Heart Institute Journal, vol. 30, no. 1, pp. 76–79, 2003. View at Google Scholar · View at Scopus
  10. K. J. Ronaldson, P. B. Fitzgerald, A. J. Taylor, D. J. Topliss, and J. J. McNeil, “Clinical course and analysis of ten fatal cases of clozapine-induced myocarditis and comparison with 66 surviving cases,” Schizophrenia Research, vol. 128, no. 1–3, pp. 161–165, 2011. View at Publisher · View at Google Scholar · View at Scopus
  11. L. La Grenade, D. Graham, and A. Trontell, “Myocarditis and cardiomyopathy associated with clozapine use in the United States,” The New England Journal of Medicine, vol. 345, no. 3, pp. 224–225, 2001. View at Publisher · View at Google Scholar · View at Scopus
  12. A. Vesterby, J. H. Pedersen, B. Kaempe, and N. J. Thomsen, “Sudden death during clozapine (Leponex) therapy,” Ugeskrift for Laeger, vol. 142, no. 3, pp. 170–171, 1980. View at Google Scholar · View at Scopus
  13. J. Reinders, W. Parsonage, D. Lange, J. M. Potter, and S. Plever, “Clozapine-related myocarditis and cardiomyopathy in an Australian metropolitan psychiatric service,” Australian and New Zealand Journal of Psychiatry, vol. 38, no. 11-12, pp. 915–922, 2004. View at Publisher · View at Google Scholar · View at Scopus
  14. D. Degner, S. Bleich, R. Grohmann, B. Bandelow, and E. Ruther, “Myocarditis associated with clozapine treatment,” Australian and New Zealand Journal of Psychiatry, vol. 34, no. 5, p. 880, 2000. View at Publisher · View at Google Scholar · View at Scopus
  15. D. B. Merrill, S. E. Ahmari, J.-M. E. Bradford, and J. A. Lieberman, “Myocarditis during clozapine treatment,” The American Journal of Psychiatry, vol. 163, no. 2, pp. 204–208, 2006. View at Publisher · View at Google Scholar · View at Scopus
  16. S. Varambally and P. Howpage, “Acute myocarditis associated with clozapine,” Australasian Psychiatry, vol. 15, no. 4, pp. 343–346, 2007. View at Publisher · View at Google Scholar · View at Scopus
  17. K. R. Kendell, J. D. Day, R. H. Hruban et al., “Intimate association of eosinophils to collagen bundles in eosinophilic myocarditis and ranitidine-induced hypersensitivity myocarditis,” Archives of Pathology and Laboratory Medicine, vol. 119, no. 12, pp. 1154–1160, 1995. View at Google Scholar · View at Scopus
  18. S. Devarajan, S. P. Kutcher, and S. M. Dursun, “Clozapine and sudden death,” The Lancet, vol. 355, no. 9206, pp. 842–843.
  19. D. L. Ligons, M. L. Guler, H. S. Li, and N. R. Rose, “A locus on chromosome 1 promotes susceptibility of experimental autoimmune myocarditis and lymphocyte cell death,” Clinical Immunology, vol. 130, no. 1, pp. 74–82, 2009. View at Publisher · View at Google Scholar · View at Scopus
  20. L. T. Cooper Jr., O. K. Onuma, S. Sagar et al., “Genomic and proteomic analysis of myocarditis and dilated cardiomyopathy,” Heart Failure Clinics, vol. 6, no. 1, pp. 75–85, 2010. View at Publisher · View at Google Scholar · View at Scopus
  21. I. Hassan, A. Brennan, A. Carroll, and M. Dolan, “Monitoring in clozapine rechallenge after myocarditis,” Australasian Psychiatry, vol. 19, no. 4, pp. 370–371, 2011. View at Publisher · View at Google Scholar · View at Scopus
  22. K. J. Ronaldson, P. B. Fitzgerald, A. J. Taylor, and J. J. McNeil, “Observations from 8 cases of clozapine rechallenge after development of myocarditis,” Journal of Clinical Psychiatry, vol. 73, no. 2, pp. 252–254, 2012. View at Publisher · View at Google Scholar · View at Scopus
  23. K. J. Ronaldson, P. B. Fitzgerald, A. J. Taylor, D. J. Topliss, and J. J. McNeil, “A new monitoring protocol for clozapine-induced myocarditis based on an analysis of 75 cases and 94 controls,” Australian and New Zealand Journal of Psychiatry, vol. 45, no. 6, pp. 458–465, 2011. View at Publisher · View at Google Scholar · View at Scopus
  24. B. Lauer, C. Niederau, U. Kühl et al., “Cardiac troponin T in patients with clinically suspected myocarditis,” Journal of the American College of Cardiology, vol. 30, no. 5, pp. 1354–1359, 1997. View at Publisher · View at Google Scholar · View at Scopus
  25. K. Greaves, J. S. Oxford, C. P. Price, G. H. Clarke, and T. Crake, “The prevalence of myocarditis and skeletal muscle injury during acute viral infection in adults: measurement of cardiac troponins I and T in 152 patients with acute influenza infection,” Archives of Internal Medicine, vol. 163, no. 2, pp. 165–168, 2003. View at Publisher · View at Google Scholar · View at Scopus
  26. S. Annamraju, B. Sheitman, S. Saik, and A. Stephenson, “Early recognition of clozapine-induced myocarditis,” Journal of Clinical Psychopharmacology, vol. 27, no. 5, pp. 479–483, 2007. View at Publisher · View at Google Scholar · View at Scopus
  27. P. Jason, L. T. Keang, and L. K. Hoe, “B-type natriuretic peptide: issues for the intensivist and pulmonologist,” Critical Care Medicine, vol. 33, no. 9, pp. 2094–2103, 2005. View at Publisher · View at Google Scholar · View at Scopus
  28. U. Sechtem, H. Mahrholdt, S. Hager, and H. Vogelsberg, “New non-invasive approaches for the diagnosis of cardiomyopathy: magnetic resonance imaging,” Ernst Schering Research Foundation workshop, no. 55, pp. 261–285, 2006. View at Google Scholar · View at Scopus